Alert archive / Washington / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 4, NWS Spokane, WA

May 29, 2005Chelan County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at May 29, 2005, 5:23 PM PDT for Chelan County, Washington. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2005, 5:23 PM PDT (00:23 UTC)
Expired
May 29, 2005, 6:16 PM PDT
In force
53 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

County Chelan County, WA

The radar

The Seattle radar (KATX), 143 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Quillayute State, WA (KUIL), launched 00:00Z, 0.4 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Quillayute State, WA at 00:00Z on 2005-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Quillayute State, WA at 00:00Z on 2005-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 300025
SVROTX
WAC007-300115-
/O.NEW.KOTX.SV.W.0004.050530T0023Z-050530T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
523 PM PDT SUN MAY 29 2005

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON

* UNTIL 615 PM PDT

* AT 521 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED 6 MILES NORTHEAST OF TELMA...OR ABOUT 36 MILES
  NORTHWEST OF WENATCHEE...AND MOVING SOUTH AT 20 MPH. WIND GUSTS TO
  40 MPH WILL ALSO BE POSSIBLE. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   TELMA BY 530 PM PDT
   PLAIN BY 545 PM PDT
   WINTON BY 550 PM PDT

LAT...LON 4799 12055 4796 12086 4763 12083 4767 12044

$$

BZ
2 follow-up statements
000 
WWUS56 KOTX 300055
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
553 PM PDT SUN MAY 29 2005

WAC007-300115-
/O.CON.KOTX.SV.W.0004.000000T0000Z-050530T0115Z/
CHELAN WA-
553 PM PDT SUN MAY 29 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 615 PM PDT FOR
SOUTHERN CHELAN COUNTY...

AT 551 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED NEAR WINTON...OR ABOUT 28 MILES NORTHWEST OF 
WENATCHEE...MOVING SOUTH AT 20 MPH. THIS STORM IS NOW MOVING SOUTH 
OF HIGHWAY TWO...TO THE NORTHWEST OF LEAVENWORTH. WIND GUSTS TO 40 
MPH WILL ACCOMPANY THIS STORM. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
   LEAVENWORTH BY 610 PM PDT

LAT...LON 4787 12057 4787 12089 4751 12097 4750 12064

$$

BZ
000 
WWUS56 KOTX 300116
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
614 PM PDT SUN MAY 29 2005

WAC007-300124-
/O.EXP.KOTX.SV.W.0004.000000T0000Z-050530T0115Z/
CHELAN WA-
614 PM PDT SUN MAY 29 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHELAN COUNTY EXPIRES
AT 615 PM PDT...

THIS STORM WILL MOVE INTO KITTITAS COUNTY BY 630 PM...WITH PEA SIZED 
HAIL AND WIND GUSTS TO 40 MPH LIKELY SOUTH OF LEAVENWORTH AND WEST 
OF HIGHWAY 97.  

LAT...LON 4787 12057 4787 12089 4751 12097 4750 12064

$$

BZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:29 PM PDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 29, 2:29 PM PDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
229 PM PDT SUN MAY 29 2005

ON JUNE 1 2005 WE WILL BE SWITCHING THE WALLACE IDAHO PRELIMINARY
TEMPS AND POPS TO KELLOGG IDAHO.  WE WILL ALSO BEGIN A NEW AVIATION
SECTION IN OUR DISCUSSION.

.SYNOPSIS...AFTERNOON AND EVENING MOUNTAIN THUNDERSTORMS WILL DEVELOP
OVER THE CASCADES AND PARTS OF THE BLUE AND SOME HIGHER TERRAIN TO
THE NORTH THROUGH MONDAY. THE DRY AND WARM WEATHER PATTERN WILL BREAK
DOWN INTO A COOLER AND UNSETTLED REGIME ON TUESDAY AND WEDNESDAY...
THEN CONTINUE INTO THE WEEKEND.

&&

.DISCUSSION...
TONIGHT THRU WEDNESDAY...EXPECT AFTERNOON/EVENING CONVECTION OVER
MOUNTAINS OF THE EAST SLOPES AND HIGHER TERRAIN OF THE OKANOGAN
HIGHLANDS AS SOUTH AND WEST FACING ASPECTS HEAT UP SUBSTANTIALLY
WITH DAYTIME HEATING AND PRODUCE A HEAT TROF...HEAT TROF CAUSES
WINDS ON BOTH SIDES OF THE CASCADE CREST TO CONVERGE ALONG THE
HIGHER TERRAIN AND AID IN FORCING THESE HEATED PARCELS UP. MORNING
SATELLITE IMAGERY SHOWS THERE IS MORE THAN ENOUGH LOW LEVEL
MOISTURE NEAR THE CREST AS SOME MARINE AIR HAS SURGED INTO THE WEST
SIDE THIS MORNING. WILL WORD THIS CONVECTION TO DISSIPATE WITH
OCCURRENCE OF SUNSET. BETWEEN TODAY AND WEDNESDAY THE HEAT TROF
MIGRATES FROM THE CASCADES...THROUGH EASTERN WASHINGTON...AND OVER
THE IDAHO PANHANDLE AND SOME POINTS TO THE EAST OF IT. DAYTIME HIGHS
AND OVERNIGHT LOW TEMPERATURES AS WELL AS SLIGHT CHANCE OF MOUNTAIN
THUNDERSTORM WORDING SHOWS A SIMILAR EASTWARD MIGRATION AS THE HEAT
TROF...WHICH IS QUITE VISIBLE IN 850MB TEMPERATURE FIELDS. TUESDAY
AND WEDNESDAY HAVE THE HIGHEST POPS DUE TO THE EXPECTED DYNAMIC
FORCING GENERATED BY A SLIGHTLY NEGATIVELY TILTED TROF EXTENDING FROM
A PACIFIC LOW PRESSURE SYSTEM. THE PASSAGE OF THIS TROF WILL DO THE
MOST DAMAGE TO THE HEAT TROF WITH ITS PASSAGE AND TEMPERATURES SHOW
THE MOST COOLING AS IT MOVES THROUGH. TUESDAY AFTERNOON AND EARLY
EVENING SHOULD BE GUSTY AS A RESULT OF THIS SYNOPTIC EVOLUTION...
ESPECIALLY IF ONE NOTES THE 6 TO 9 DEGREE DROP IN FORECAST DAYTIME
HIGHS BETWEEN TUESDAY AND WEDNESDAY.

WED NT THROUGH SUNDAY...WILL FOLLOW THE GFS ENSEMBLE MEAN AS FAR AS
THE LONG-WAVE PATTERN AND ITS EVOLUTION. OVERALL, AN UNSTABLE FLOW
OVER THE EPAC AND PAC NW WILL MEAN TIMING OF SHORT-WAVES MOVING THRU
THE LONG-WAVE PATTERN WILL BE DIFFICULT. HOWEVER, IT DOES APPEAR THAT
WAVE TIMING CAN BE NAILED DOWN SOMEWHAT...BRINGING INCREASED
CONFIDENCE IN THE PCPN AND CLOUD COVER FCST. THE FIRST WAVE WILL MOVE
RAPIDLY E THRU THE NRN AND ERN PACIFIC ON THE LOW AMPLITUDE JET ALONG
45N, MOVING THRU THE PAC NW WED AND WED NT. BEHIND THIS FRONT...A
COOLER, SHOWER AND BREEZY FCST WED NT WILL TRANSITION TO DECREASING
SHOWERS AND LIGHTER WINDS BY THURS AS THE WAVE LIFTS INTO BC. BEST
CHC OF PCPN WILL BE OVER THE MTNS OF NE WA AND N ID, GIVEN THE STRONG
WLY FLOW SHADOWING THE IMMEDIATE LEE SLOPES OF THE CASCADES AND THE
UPPER COLUMBIA BASIN. THE SECOND WAVE WILL MOVE INTO THE PAC NW LATE
THURS NT, WITH A FILLING UPPER LOW OVER THE REGION THE REST OF THE
WEEKEND. THIS PATTERN WILL BE FAVORABLE FOR NEAR NORMAL, OR SLIGHTLY
BELOW NORMAL, TEMPS WITH AT LEAST A MODERATE CHC OF SHOWERS. THE MAIN
SHOWER THREAT AREA WILL BE OVER THE MTNS EACH AFTERNOON WITHIN
SHALLOW LYR OF UNSTABLE OROGRAPHIC ASCENT COINCIDENT WITH PEAK
HEATING.BZ

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        53  83  53  76  48  67 /  10   0  10  20  30  30
COEUR DALENE  50  83  49  74  47  66 /  10  10  10  20  30  30
PULLMAN        50  81  47  73  45  64 /  10   0  10  20  30  30
LEWISTON       56  89  54  79  51  72 /  10   0  10  10  20  30
COLVILLE       45  89  49  80  47  71 /  10  10  10  40  50  40
SANDPOINT      53  81  48  75  46  67 /  10  10  10  30  40  40
WALLACE        46  80  41  72  44  61 /  10  10  10  30  40  40
MOSES LAKE     59  86  55  80  50  75 /  10   0  10  10  10  10
WENATCHEE      57  86  59  81  53  74 /  10  10  10  10  10  10
OMAK           52  85  54  79  49  73 /  10  10  10  20  20  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, May 29, 6:00 AM PDT, 11 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
600 AM PDT SUN MAY 29 2005

IDZ001>004-026-027-WAZ031>038-041-043-044-301301-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
600 AM PDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTH IDAHO...NORTH CENTRAL WASHINGTON...CENTRAL
WASHINGTON...SOUTHEAST WASHINGTON...EAST CENTRAL WASHINGTON AND
NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A DRAMATIC CHANGE IN THE CURRENT WARM AND DRY PERIOD WILL OCCUR
ON TUESDAY AS A PACIFIC WEATHER SYSTEM BRINGS A STRONG COLD FRONT
PASSAGE FOR A RETURN TO UNSETTLED AND COOLER SPRING TIME
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WAZ042-301201-
EAST SLOPES NORTHERN CASCADES-
600 AM PDT SUN MAY 29 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND EVENING
OVER THE PEAKS AND RIDGES OF THE EAST SLOPES OF THE CASCADES. THESE
STORMS WILL LIKELY REMAIN STATIONARY AND MAY PRODUCE LOCAL
HEAVY RAIN ACCUMULATIONS OVER HIGHER ELEVATION WATERSHEDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANGE IN THE CURRENT WARM PERIOD WILL OCCUR ON TUESDAY AS A
PACIFIC WEATHER SYSTEM BRINGS A STRONG COLD FRONT PASSAGE FOR A
RETURN TO UNSETTLED AND COOLER SPRING TIME CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Severe Thunderstorm Warnings in Washington, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.